I am such a baby sometimes. I hate pain. I hate pricking my fingers to test my blood sugar, hence the Freestyle Libre FGM (Flash Glucose Monitor) on my arm. There have been points in my journey so far with learning how to control my blood sugar levels where I have literally had panic attacks when trying to or thinking of checking my blood sugar with my Contour Next One or giving myself an insulin injection. It’s not so bad now that I am only taking Basaglar once a day and only need to test when my blood sugar levels are changing rapidly or don’t match how I feel and otherwise can just scan my arm.
When checking my blood sugar with my blood glucose meter instead of the FGM I found it quite painful each and every time I tested. My fingers were a mess as I imagine any diabetics who doesn’t use a FGM or CGM would be and who tests often. They were bruised and sore and sometimes when I pricked my finger and got no blood and so I would squeeze it would not only come out of the hole I just punctured but also sometimes out of old ones as well. It got so painful I would skip checking and wait until I felt really horrible before checking which is why I decided I wanted to see if Manulife would cover the Freestyle Libre and asked my doctor about it after his receptionist who uses it told me about it. Now when I have to use my old machine to test since I do it only occasionally I find I’m not as hesitant and somehow it doesn’t seem to hurt as much.
As for insulin injections I find that they really hurt almost all the time. If the needle itself doesn’t hurt going in then the insulin burns like hell when injecting it. Very rarely is it pain free. I only inject in my stomach because that was the only place they taught me to. I watched videos on my own of injecting into the outer thigh and in the back of the arms but to be honest I am not flexible enough for the back of my arms and am terrified it will hurt, which it might not since out of the 8 or 9 Libre sensors I have applied only the last one I did a few days ago hurt or bled, it did both. The other ones not one of them hurt or bled more then a tiny bit under the sensor. As far as the outer thigh I tried one leg once and thought I was going to pass out from the pain. Then again I am a bit of a wuss.
In the stomach the injections hurt most of the time but at least I am used to it hurting and know what to expect. They welt which is likely the Dermatogrphia according to the endocrinologist I was seeing and the allergy specialist. At least it didn’t end up being an allergy to the insulin like they initially feared. They also bruise often and I get large lumps. I am chubby around the waist area which I was told would lessen the pain but it doesn’t really seem to. The insulin I am on I read can burn a lot more then some of the others. It’s kind of hit or miss.
Another issue I find is I am really unsure about dosing and when to increase or decrease my insulin. My doctor started me on 50 units of Basaglar because I was on 60 of twice a day Levemir (I don’t remember how much in the morning and how much at night but together it was 60 units a day) and because of the welts which would itch something crazy so he switched me to Basaglar. After reading horror stories of it not working or major reactions to it or it burning like crazy which it can sometimes I wasn’t overly enthused but it does seem to have worked.
It worked to well at first, 50 units was too much. I think the 60 of Levemir was too much as well. I was told as a Type 2 diabetic I would require more insulin then a Type 1 typically as a Type 1 diabetic especially younger Type 1 diabetics are not insulin resistant like I am that they just don’t produce it and that I likely do but am resistant to it and therefor need more because my pancreas either doesn’t create enough or that it was not being utilized by my body correctly (or something like that). It’s all rather confusing to me.
Either way. I am still unsure of dosing. I decreased it myself as no one really told me to but I knew it was too much when I was having 3-4 or more hypo’s each day. I was going down as low as 2.4 mmol which is way too low and was frequently under 4.0 mmol. I find anything under 4.5-4.7 and I start getting symptoms of a low. Not sure if that is right or not but that is what it seems so I have decreased it down to 32 units each night before bed. I did this on my own by decreasing 2 units each night if I had 2 days in a row with more then 1 low. I just googled it to be honest. I mentioned this to my family doctor and he said 32 was fine and agreed to decrease or increase it by 2 units if I went to low to often (I didn’t count it if I did something stupid like forgetting to eat, etc). And up 2 units if I had mornings in a row that I was over 6 mmol when I woke up.
Right now I am staying mostly between 4.3 and 9.0. But I would like to try and get the 9.0 which is mainly after meals or if I snacked a bit to much down by controlling what I eat better and exercising more. I know that exercising which I admit I don’t do much of could change things more because I may be lower overall if I get more exercise throughout the day which I am by walking more.
I find it frustrating that I am not getting much support by my doctors. I don’t know if I have too many or too little people helping me honestly sometimes I think too many and to much is getting lost between them with no or little communication or if it is to little because the Endo is no longer following me since I am not pregnant and am where she wanted to get me to before getting pregnant so now she does not want to see me again until I am pregnant which is a whole other ball game and a whole other post for another day. If you are new to my blog and don’t know you can look back through some of my TTC posts. Even though there is more to it then what I have blogged since well it’s been a year and a half since my post a few days ago and the one before it.
Right now I feel overwhelmed with information I have gotten from reputable sources (I don’t look at the others I go to sites like the Mayo Clinic or the American, British or Canadian Diabetes associations and some of the other well known better sourced sites) as well as information I have gotten from support groups on facebook and blogs which I know to take with a grain of salt and to research and check with my doctor or pharmacist who is a diabetes educator and was trying to help me sort through some of my confusion this winter and last summer when I first started insulin.
I started out with NovoRapid first 3 times a day (meals) around this time last year and then they added in Novolin NPH twice a day and then they switched kinds and at one point dropped the NPH and just did the Novorapid again and then the added Levimir and said that I was controlling it enough and with the issues I was having with the welts and itchyness they said I could just do the Levemir and then at some point in the last 3 months switched that to the Basaglar.
I am happy with the Basaglar and hope that I do not have to start taking the NovoRapid again (the only one I do not have a reaction to) but I guess only time will tell. In 3 months I have to have my A1C repeated and if it’s high I will have to go back on it again. So hopefully I can figure out the eating right, the exercising, and the insulin and glucose monitoring. I would have thought after a year of insulin and 18 months of glucose monitoring I would have figured it out by now.